Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Fort Worth, TX

May 16, 2020Rains County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 16, 2020, 6:54 PM CDT for Rains County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 6:54 PM CDT (23:54 UTC)
Expired
May 16, 2020, 9:19 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Rains County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 142 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 8:00 PM CDTFLASH FLOODEmory, TXDELAYED REPORT: SEVERAL COUNTY ROADS UNDER WATER AND 1 CLOSED DUE TO A WASH-OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS54 KFWD 162354
FFWFWD
TXC379-170300-
/O.NEW.KFWD.FF.W.0013.200516T2354Z-200517T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
654 PM CDT Sat May 16 2020

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Rains County in north central Texas...

* Until 1000 PM CDT.

* At 654 PM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           poor drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Emory, East Tawakoni and Point.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3298 9593 3293 9566 3276 9564 3282 9592
      3282 9593

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

30
1 follow-up statement
806 
WGUS74 KFWD 170219
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
919 PM CDT Sat May 16 2020

TXC379-170229-
/O.CAN.KFWD.FF.W.0013.000000T0000Z-200517T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rains TX-
919 PM CDT Sat May 16 2020

...FLASH FLOOD WARNING IS CANCELLED FOR RAINS COUNTY...

The heavy rain has ended, but light rain will continue for the next 
few hours.  Minor flooding of low lying areas will be possible. 
Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 100 AM CDT for portions 
of north central Texas and northeast Texas.

LAT...LON 3298 9593 3293 9566 3276 9564 3282 9592
      3282 9593

$$

Dunn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 6:27 PM CDT, 27 minutes earlier.

Area forecast discussion, May 16, 6:27 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
627 PM CDT Sat May 16 2020

.SHORT TERM... /NEW/
/Tonight through Sunday/

Radar imagery and surface observations show the center of the
surface low is located in the vicinity of the Kaufman/Van Zandt/
Henderson county lines this evening. To the east and north of the
center, some weak surface instability is available and has
supported more robust updrafts with rainfall rates climbing to 1.5
to 2"/hr. These pockets of heavier rainfall remain fairly isolated
this evening, but could still support some instances of flash
flooding if training of cells becomes established. This threat
should diminish as we go through the evening and the entire rain
shield shifts off to the northeast. Until then, we'll leave the
current Flash Flood Watch in effect at least for another few
hours.

Persistent lift will support rainfall back as far west as a Bowie
to Weatherford line at least for another couple of hours before
larger scale subsidence begins to work in from the west. We should
see a gradual erosion of the precipitation shield along with a
noticeable eastward shift. We'll keep high PoPs in through about
midnight before tapering rain chances down to zero along the I-35
corridor overnight. Given the slow speed of the entire system,
we'll hang on to some low PoPs east of I-35 through the overnight
hours.

As the rain moves off to the east by early Sunday, skies will
become mostly sunny later in the day with northerly winds
persisting. High temperatures will top out in the lower 80s across
the region.

Dunn

&&

.LONG TERM... /Issued 214 PM CDT Sat May 16 2020/
/Sunday night onward/

The long-term period looks to be very quiet, with the only real
weather story being steadily increasing temperatures through the
week. By Sunday night, the upper-level low responsible for today's
heavy rain event should be off to our east, allowing rain and
thunderstorms to come to an end.

The upper-level pattern will transition to an omega block pattern
across much of the CONUS, with an amplified ridge over the south-
central CONUS, and troughs over the East and West Coasts. This
pattern will keep the weather in our region dry for the next
several days. While we will be underneath a ridge, the 500 mb
height anomalies will not be particularly large, so temperatures
shouldn't get too hot. Temperatures for the first half of the week
will be near normal for the middle part of May. Highs will be in
the mid to upper 80s, with overnight lows in the mid 60s. Towards
the end of the week, the ridge will amplify a bit more, and center
itself more directly over our region. This will result in
temperatures climbing to the upper 80s to lower 90s, which is
about 5-10 degrees above normal for this time of the year. Still,
nothing overly unusual for North and Central Texas approaching
Memorial Day Weekend.

Beyond the forecast period, both the GFS and ECMWF show the omega
block pattern breaking down, with a deep trough settling in over
the western half of the CONUS. This could bring a return to more
active weather around Memorial Day and beyond.

Godwin

&&

.AVIATION... /NEW/
/00Z TAFs/

Areas of light rain and MVFR cigs will prevail for another few
hours before some improvements can be expected. We're already
seeing some breaks in the lower cloud cover in the Metroplex, but
think periodic MVFR cigs will continue into the night. The rain
will gradually pull off to the east tonight with northerly winds
becoming more westerly late tonight. As drier air filters into the
region early Sunday morning, we'll see clouds erode and a return
to northerly flow. VFR will prevail through the day Sunday into
Sunday night.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    63  83  65  87  65 /  90   0   0   0   0
Waco                62  83  64  87  65 /  30   0   5   0   0
Paris               64  79  60  81  60 / 100  20   0   0   5
Denton              62  83  62  86  63 /  90   0   0   0   0
McKinney            63  81  62  85  63 / 100   0   0   0   0
Dallas              64  84  65  87  65 / 100   0   0   0   0
Terrell             65  81  62  84  63 / 100   5   0   0   0
Corsicana           63  82  63  84  65 /  80  10   5   0   0
Temple              61  85  65  87  65 /  10   0   5   0   0
Mineral Wells       61  83  61  87  63 /  40   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Sunday for TXZ092>095-103>107-
118>123-133>135-145>148-161.

&&

91
Hazardous weather outlook, May 16, 2:14 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
214 PM CDT Sat May 16 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
214 PM CDT Sat May 16 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Storms are ongoing across North and Central Texas. The main threat
will be the heavy rain that could lead to flash flooding east of I-
35.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated thunderstorms will remain possible on Sunday, mainly in the
morning. Severe weather is not expected with lightning strikes being
the primary hazard.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, May 16, 3:30 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TSTM WND DMG     4 NE MABANK             32.41N 96.07W
05/16/2020                   VAN ZANDT          TX   FIRE DEPT/RESCUE

            MINOR DAMAGE TO HOMES AND POWER LINES.
            MULTIPLE TREES DOWN NEAR VZCR 2718 AND 2719.
            POSSIBLE BRIEF TORNADO PENDING SURVEY. TIME
            ESTIMATED BY RADAR AND SO REPORTS.

&&
Local storm report, May 16, 3:36 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
336 PM CDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     3 NNE MABANK            32.41N 96.08W
05/16/2020                   KAUFMAN            TX   FIRE DEPT/RESCUE

            SIGNIFICANT DAMAGE TO ONE HOME ALONG KAUFMAN
            CR 4007 JUST INSIDE KAUFMAN COUNTY LINE.
            SIGNIFICANT TREE/POWER LINE DAMAGE IN THIS
            AREA. POSSIBLE BRIEF TORNADO BASED ON
            CONTINUED PATH FROM VAN ZANDT COUNTY DAMAGE.
            PENDING SURVEY. TIME ESTIMATED FROM RADAR
            AND SO REPORTS.

&&
Special weather statement, May 16, 3:46 PM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
346 PM CDT Sat May 16 2020

TXZ120-121-162115-
Kaufman TX-Rockwall TX-
346 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCKWALL AND
NORTHWESTERN KAUFMAN COUNTIES UNTIL 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terrell, moving west at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

 Locations impacted include...
Rowlett, Rockwall, Terrell, Forney, Heath, Talty, McLendon-Chisholm,
Post Oak Bend City, Oak Ridge and Lawrence.

LAT...LON 3264 9623 3266 9652 3291 9652 3285 9629
      3284 9629 3284 9627 3282 9619
TIME...MOT...LOC 2046Z 100DEG 19KT 3275 9630

30
Special weather statement, May 16, 4:11 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
411 PM CDT Sat May 16 2020

TXZ105-123-162145-
Hunt TX-Rains TX-
411 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HUNT AND RAINS COUNTIES
UNTIL 445 PM CDT...

At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hawk Cove to near Golden. Movement was
northwest at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

 Locations impacted include...
West Tawakoni, Quinlan, Caddo Mills, Emory, East Tawakoni, Hawk Cove,
Point and Lone Oak.

LAT...LON 3272 9564 3271 9567 3275 9571 3275 9576
      3277 9577 3277 9585 3282 9592 3284 9593
      3284 9629 3304 9630 3300 9586 3298 9586
      3298 9567
TIME...MOT...LOC 2110Z 147DEG 10KT 3288 9606 3275 9553

30
Special weather statement, May 16, 4:14 PM CDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
414 PM CDT Sat May 16 2020

TXZ121-162145-
Kaufman TX-
414 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KAUFMAN COUNTY UNTIL
445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Talty, or near Forney, moving west at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

 Locations impacted include...
Terrell, Seagoville, Forney, Crandall, Talty, Post Oak Bend City and
Lawrence.

LAT...LON 3264 9630 3262 9652 3281 9652 3282 9630
      3282 9629
TIME...MOT...LOC 2114Z 091DEG 10KT 3274 9639

30
Special weather statement, May 16, 5:35 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
535 PM CDT Sat May 16 2020

TXZ121-162300-
Kaufman TX-
535 PM CDT Sat May 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAUFMAN COUNTY UNTIL
600 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Wills Point, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

 Locations impacted include...
Terrell, Kaufman, Post Oak Bend City, Oak Ridge and Lawrence.

LAT...LON 3266 9608 3257 9628 3281 9640 3282 9630
      3283 9629 3284 9621 3284 9608 3275 9607
TIME...MOT...LOC 2235Z 069DEG 12KT 3277 9612

30

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:28 PM CDTSpecial Weather StatementFWDRockwall32 min
May 15, 7:46 PM CDTSpecial Weather StatementFWDDenton29 min
May 15, 7:55 PM CDTSpecial Weather StatementFWDEllis, Johnson, Palo Pinto, Parker, Tarrant65 min
May 15, 8:09 PM CDTSevere Thunderstorm WarningFWDStephens, Young66 min
May 15, 8:40 PM CDTSpecial Weather StatementFWDEastland50 min
May 15, 8:57 PM CDTSpecial Weather StatementFWDHill, Hood, Johnson, Navarro, Somervell63 min
May 15, 9:12 PM CDTSevere Thunderstorm WarningFWDEastland, Jack, Palo Pinto, Stephens, Young48 min
May 15, 9:42 PM CDTSpecial Weather StatementFWDComanche, Mills48 min
May 15, 9:49 PM CDTAreal Flood AdvisoryFWDEastland, Jack, Palo Pinto, Stephens, Young3 hr
May 15, 9:49 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath56 min
May 15, 9:57 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker, Wise63 min
May 15, 10:28 PM CDTSevere Thunderstorm WarningFWDErath, Hood, Parker, Somervell62 min
May 15, 10:36 PM CDTAreal Flood AdvisoryFWDErath, Hood, Palo Pinto, Parker3 hr
May 15, 10:39 PM CDTSpecial Weather StatementFWDHamilton, Lampasas66 min
May 15, 11:10 PM CDTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton, McLennan80 min
May 15, 11:25 PM CDTSpecial Weather StatementFWDJohnson35 min
May 15, 11:27 PM CDTAreal Flood AdvisoryFWDBosque, Hill, Hood, Johnson, Somervell3 hr
May 16, 12:25 AM CDTSpecial Weather StatementFWDHill, McLennan50 min
May 16, 12:45 AM CDTAreal Flood AdvisoryFWDMcLennan3 hr
May 16, 12:56 AM CDTSpecial Weather StatementFWDFalls, Milam49 min
May 16, 1:21 AM CDTSpecial Weather StatementFWDMcLennan24 min
May 16, 1:43 AM CDTRiver Flood WarningFWDHunt57 hr
May 16, 1:43 AM CDTRiver Flood WarningFWDHunt, Kaufman, Rockwall47 hr
May 16, 1:50 AM CDTSpecial Weather StatementFWDMilam, Robertson25 min
May 16, 9:51 AM CDTAreal Flood AdvisoryFWDTarrant3 hr
May 16, 10:39 AM CDTFlash Flood WatchFWDAnderson, Collin, Cooke, Dallas, Delta, Denton and 17 more14 hr
May 16, 11:01 AM CDTFlash Flood WarningFWDTarrant5 hr
May 16, 11:36 AM CDTAreal Flood AdvisoryFWDDenton3 hr
May 16, 12:06 PM CDTAreal Flood AdvisoryFWDFreestone, Leon, Limestone, Robertson3 hr
May 16, 12:17 PM CDTRiver Flood WarningFWDDenton22 hr
May 16, 12:17 PM CDTRiver Flood WarningFWDDallas52 hr
May 16, 12:28 PM CDTAreal Flood AdvisoryFWDDallas, Ellis, Tarrant3 hr
May 16, 1:51 PM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall5 hr
May 16, 2:19 PM CDTSpecial Weather StatementFWDVan Zandt26 min
May 16, 2:26 PM CDTAreal Flood AdvisoryFWDCooke, Denton3 hr
May 16, 2:28 PM CDTRiver Flood WarningFWDLeon, Robertson4 days
May 16, 2:34 PM CDTRiver Flood WarningFWDDallas5 hr
May 16, 2:39 PM CDTSpecial Weather StatementFWDEllis36 min
May 16, 2:52 PM CDTAreal Flood AdvisoryFWDEllis, Navarro5 hr
May 16, 2:57 PM CDTSpecial Weather StatementFWDRains33 min
May 16, 3:14 PM CDTSpecial Weather StatementFWDKaufman46 min
May 16, 3:25 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant3 hr
May 16, 3:46 PM CDTSpecial Weather StatementFWDRockwall29 min
May 16, 3:57 PM CDTAreal Flood WarningFWDTarrant4 hr
May 16, 4:11 PM CDTSpecial Weather StatementFWDRains34 min
May 16, 4:14 PM CDTSpecial Weather StatementFWDKaufman31 min
May 16, 5:01 PM CDTAreal Flood AdvisoryFWDHunt, Rains, Van Zandt3 hr
May 16, 5:35 PM CDTSpecial Weather StatementFWDKaufman25 min
May 16, 6:25 PM CDTAreal Flood AdvisoryFWDKaufman, Rockwall118 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.